Wyoming, 2023

High Wind in Wyoming, January 12 to 14, 2023

January 12 to 14, 2023 · NWS CYS · 2 events in 1 county or zone

Another strong wind event occurred in the Arlington area on 12 and 14 January 2023.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Another strong wind event occurred in the Arlington area on 12 and 14 January 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 12, 10:19 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 12, 10:19 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1019 AM MST Thu Jan 12 2023

.SHORT TERM...(Today and tomorrow)
Issued at 233 AM MST Thu Jan 12 2023

Key Impact Messages:

1) Areas of patchy fog this expected this morning for parts of SE
Wyoming. Patches of dense fog possible across the southern
Nebraska Panhandle this morning.

2) Breezy conditions develop by the afternoon, that may create
areas of blowing snow along portions of I-25 and I-80.

3) Quiet and dry weather with warming temperatures on Friday.

Currently, fog has developed across parts of the Nebraska
Panhandle this morning as noted by a few observational sites and
road cameras. Expecting the fog to become more widespread across
the Nebraska Panhandle over the next few hours and some isolated
pockets of dense fog will be possible. Across SE Wyoming
confidence in fog is lower, but can't rule out patchy fog across
the I-25 and I-80 corridors this morning.

Weather Details: Not much going on in the short term forecast
outside of fog this morning and some pockets of blowing snow later
this afternoon. Upper level ridge begins to move into the region
which will signal the beginning of some quiet weather for much of
the region. Breezy conditions this afternoon across the region
could be strong enough to create some blowing snow concerns,
especially across parts of I-80 from Arlington to Rawlins. As
stated, winds will increase this afternoon, but should remain
below high wind criteria across the wind prone areas in
particular. Heading into Friday, the upper level ridge builds
overhead and temperatures are expected to warm quite nicely for
this time of year. Temperatures were adjusted higher than the NBM
with this forecast update, which pushes maximum temperatures into
the 50s for areas east of the Laramie Range and portions of the
Nebraska Panhandle. These temperatures will be 10-12 degrees above
normal for this time of year.

.LONG TERM...(Saturday through next Thursday)
Issued at 233 AM MST Thu Jan 12 2023

A welcomed warmup is expected to the start of the weekend, with
upper level ridging pushing eastward into the region earlier in the
week and remaining across the Intermountain West. Temperatures are
expected to remain on the warm side under this setup, with low to
mid-50s expected along the I-25 corridor and further eastward into
the Nebraska Panhandle. NBM has kept temperatures just a bit too
cold and started blending in some NBM 90th percentile to bring those
temperatures more into alignment with the forecast. Next chance for
widespread precipitation is expected on Sunday, as the upper level
ridge continues its track eastward towards the Midwest and the next
system coming on board. Model inconsistency remains an issue through
the long term forecast, with both the Euro and GFS having drastic
differences in whether a closed low develops across the CO/NE/KS
border, or a shortwave trough digs southeasterly across the CWA. At
the current time of this forecast, kept much of the POPs in line
with the Euro solution, which seemed to have handled this last snow
event a bit better in where the heavier snow fell. However, will
need to monitor in the coming days to determine exact impacts.

After a brief break in the weather on Monday when some weak upper
level ridging pushes across the domain, the next weather event is
possible late Tuesday night as cutoff low is progged to separate
from the main flow in far eastern Colorado and track eastward into
central Kansas. Both the Euro and GFS are in good agreement with the
heaviest snowfall across central Nebraska where wrap-around moisture
will likely play a role. The only major differences between the two
models include how far westward this snow is expected, with the GFS
having better positioning for higher snow totals in the Nebraska
Panhandle. As mentioned by the previous forecaster, this forecast
will evolve and change between now and next week. Therefore, will
need to track this system to see the general track and positioning
of the mid to upper level feature, which will directly impact snow
totals in and around the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1016 AM MST Thu Jan 12 2023

VFR conditons are expected to persist through the 18Z TAF period.
Generally west to southwest winds with gusts 20 to 30 knots
possible this afternoon across southeast Wyoming. Light west to
southwest winds in the Nebraska panhandle. Mostly clear skies
besides a few high clouds across southeast Wyoming and the
Nebraska panhandle.

&&

.FIRE WEATHER...
Issued at 233 AM MST Thu Jan 12 2023

Little to no fire weather concerns in the near term forecast, with
widespread snowfall and higher humidity is expected. Temperatures
and wind speeds are expected to increase into the weekend, with
temperatures climbing well above normal and wind speeds increasing
to around 25+ knots. Despite the stronger winds and warmer
temperatures across much of southeastern Wyoming, minimum RH
values are expected to remain well above critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...MRD
AVIATION...LK
FIRE WEATHER...AW
Hazardous weather outlook, Jan 12, 5:03 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
503 AM MST Thu Jan 12 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
503 AM MST Thu Jan 12 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated to high winds will be possible across the wind prone
areas on Saturday.

Next chance for precipitation arrives on Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 12, 10:08 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             PINE BLUFFS             41.18N 104.07W
01/12/2023  M5.0 INCH        LARAMIE            WY   PUBLIC

            REPORT RECEIVE VIA FACEBOOK. PHOTO INCLUDED. SNOWFALL WAS
            FROM 11 JANUARY 2023 SNOW EVENT.

&&

GERALD.CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 12, 12:30 PM MST to 8:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station Arlington (KARL) along Interstate 80 measured maximum wind gust.

High Wind, North Snowy Range Foothills

When
January 14, 2:46 AM MST to 1:28 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Arlington on Interstate 80 reported peak wind gust. WYDOT site Cooper Cove also had wind gusts in excess of 58 mph reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072201, 1066064.